Agranulocytosis from Outpatient Antimicrobial Treatment with Ceftriaxone: A Case Report

Perm J. 2019;23:18-190. doi: 10.7812/TPP/18-190. Epub 2019 Jun 21.

Abstract

Introduction: Agranulocytosis from antimicrobial therapy with ceftriaxone is rare. We report a case of agranulocytosis resulting from ceftriaxone noted more than 3 weeks into therapy.

Case presentation: A 72-year-old woman who was started on ceftriaxone for septic arthritis of the left knee 3 weeks before presentation was admitted to the hospital after being found to be neutropenic on outpatient laboratory analysis. Her absolute neutrophil count on admission was 0/μL. The cause of the agranulocytosis was suspected to be ceftriaxone. The drug was stopped, and she was started on granulocyte colony-stimulating factor with gradual resolution of the neutropenia.

Discussion: Serious adverse effects of ceftriaxone therapy, such as agranulocytosis, must be monitored for, especially in patients who are receiving prolonged therapy or high doses. Once this cause of agranulocytosis is identified, ceftriaxone therapy should be stopped; if the patient is febrile, an infectious disease workup should be performed and antibiotics should be started; and granulocyte colony-stimulating factor should be administered with daily monitoring of the absolute neutrophil count.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Agranulocytosis / chemically induced*
  • Agranulocytosis / drug therapy
  • Ambulatory Care
  • Anti-Bacterial Agents / adverse effects*
  • Arthritis, Infectious / drug therapy*
  • Ceftriaxone / adverse effects*
  • Female
  • Granulocyte Colony-Stimulating Factor / therapeutic use
  • Humans

Substances

  • Anti-Bacterial Agents
  • Granulocyte Colony-Stimulating Factor
  • Ceftriaxone